Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 3, NWS Albuquerque, NM

January 13, 202013 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 13, 2020, 2:42 AM MST for 13 counties in New Mexico. It took effect at Jan 13, 2020, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2020, 2:42 AM MST (09:42 UTC)
In effect from
Jan 13, 2020, 10:00 AM MST
Expired
Jan 13, 2020, 8:00 PM MST
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Colfax County, NM, Guadalupe County, NM, Harding County, NM, Lincoln County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS75 KABQ 130942
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
242 AM MST Mon Jan 13 2020

NMZ212>215-223-226>234-239-240-131800-
/O.NEW.KABQ.WI.Y.0003.200113T1700Z-200114T0000Z/
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
242 AM MST Mon Jan 13 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.
  Stronger gusts to 55 mph likely over the peaks and along the
  east slopes of the Sangre De Cristo Mountains. 

* WHERE...The Sangre De Cristo Mountains east to the Texas and
  Oklahoma border, including the eastern highlands, the South
  Central Mountains, eastern Lincoln and southwest Chaves Counties.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon,
  peaking during the afternoon hours.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds on north to south
  oriented roadways will make travel difficult, especially for
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts 
of wind may cause you to lose control of your vehicle. Extra 
attention should be given to cross winds. Secure lightweight 
outdoor objects. 

&&

$$
3 follow-up statements
045 
WWUS75 KABQ 131645
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
945 AM MST Mon Jan 13 2020

NMZ213>215-223-226-140000-
/O.EXT.KABQ.WI.Y.0003.200113T1700Z-200114T0300Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-
945 AM MST Mon Jan 13 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.
  Stronger gusts to 55 mph likely over the peaks and along the
  east slopes of the Sangre De Cristo and Sacramento Mountains.

* WHERE...Sangre De Cristo and South Central Mountains, and the
  Central Highlands.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing snow could also cause drops
  in visibility. Strong crosswinds on north to south oriented 
  roadways will make travel difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds. Secure lightweight
outdoor objects.

&&

$$

NMZ212-227>234-239-240-140000-
/O.CON.KABQ.WI.Y.0003.200113T1700Z-200114T0000Z/
Glorieta Mesa Including Glorieta Pass-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
945 AM MST Mon Jan 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. 

* WHERE...Northeastern New Mexico north of I-40 to include the 
  Johnson/Bartlett Mesas, eastern Lincoln and southwest Chaves 
  Counties.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon, 
  peaking during the afternoon hours.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds on north to 
  south oriented roadways will make travel difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds. Secure lightweight
outdoor objects.

&&

$$
201 
WWUS75 KABQ 132338
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
438 PM MST Mon Jan 13 2020

NMZ212-227>234-239-240-140045-
/O.EXP.KABQ.WI.Y.0003.000000T0000Z-200114T0000Z/
Glorieta Mesa Including Glorieta Pass-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-Southwest Chaves County-
438 PM MST Mon Jan 13 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have begun to subside in the advisory area and will continue
to lower this evening. Thus, the wind advisory will be allowed to
expire at 500 pm MST.

$$

NMZ213>215-223-226-140300-
/O.CON.KABQ.WI.Y.0003.000000T0000Z-200114T0300Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-
438 PM MST Mon Jan 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected. Stronger gusts to 55 mph likely over the peaks and 
  along the east slopes of the Sangre De Cristo and Sacramento 
  Mountains.

* WHERE...Sangre De Cristo and South Central Mountains, and the 
  Central Highlands.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing snow could also cause 
  drops in visibility. Strong crosswinds on north to south 
  oriented roadways will make travel difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds. Secure lightweight
outdoor objects.

&&

$$
767 
WWUS75 KABQ 140234
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
734 PM MST Mon Jan 13 2020

NMZ213>215-223-226-140345-
/O.EXP.KABQ.WI.Y.0003.000000T0000Z-200114T0300Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
South Central Mountains-
734 PM MST Mon Jan 13 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

West winds are diminishing across most of the area this evening
therefore the Wind Advisory will be allowed to expire. Mountain 
waves along the east slopes of the central mountain chain tonight
will allow periodic wind gusts up to 40 mph to continue through 
Tuesday morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 13, 2:42 AM MST, 0 minutes earlier.

Area forecast discussion, Jan 13, 2:42 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
242 AM MST Mon Jan 13 2020

.SYNOPSIS...
A slight warming trend will start off the week, but breezy to windy
conditions will persist along and east of the central mountain chain,
particularly today where winds may gust as high as 50 mph. Cloud
cover will begin to increase late Wednesday ahead of a system that
could bring rain and snow to western and central New Mexico Thursday.
Showers could linger into Friday, but the bigger impact will be
strong winds Friday afternoon. There will be slight warming into the
weekend, followed by another cold front to start off the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
Another fast-moving shortwave trough will move east across southern
Colorado and northern New Mexico today, bringing stronger winds and
a round of orographically forced precipitation to the northern
mountains. Snow is still expected over the Tusas Mountains this
morning into the afternoon hours, but advisory-type amounts will be
relegated to the higher peaks. Will continue the advisory for now,
but impacts will be limited at best. A Wind Advisory will be issued
shortly for areas along and immediately east of the central mountain
chain, including the east central and northeast plains. A few gusts
may exceed warning threshold along the east slopes of the Sangres
late today on the backside of the exiting shortwave trough.
Otherwise, today will be warmer, especially across the eastern
plains where downslope winds will play a role. The warming trend
will continue into Tuesday, with daytime temperatures reaching 5-15
degrees above normal areawide. Breezy to locally windy conditions
are forecast late Tuesday across the northeast quarter thanks in
part to a deepening lee side trough.

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
Despite a backdoor cold front stretching across the east on
Wednesday, temperatures remain 5 to 15 degrees above normal across
the Land of Enchantment. But the main story will be the wet system
arriving Thursday into Friday. An upper-level trough swinging through
from the northwest will combine with a subtropical jet that will
stream moisture into the area and increase the chance for rain and
snow showers. Projected PWAT values show about 0.55 inches for the
ABQ metro area, which is about 0.17 inches above the 90th percentile
for mid-January. 700 mb temperatures stay on the positive side for
Thursday, so snow levels will generally be 6500-7500 ft. The
northern mountains may see a good 4-6", but given the recent upward
trend in QPF by the GFS, wouldn't be surprised if these values become
inflated.

The upper-level trough will cross New Mexico Thursday night into
Friday, dropping snow levels for any lingering rain and snow showers.
There is some discrepancy in model guidance for temperatures for
Thursday night, but generally kept temperatures on the warmer side,
as CAA is not that strong. Drier air seeps into the state by Friday
afternoon, but the jet overhead will likely increase winds to Wind
Advisory levels, so will keep an eye on that.

A low amplitude ridge will build for the weekend, increasing
temperatures a few degrees mainly along the western and north-central
portions of the state. However, a backdoor cold front Saturday will
keep conditions cool across the east, but these locales will likely
see warming by Sunday. Another cold front is possible Sunday into
Monday, and thus, increased POPs mainly across the southwest high
terrain.

11/31

&&

.FIRE WEATHER...
Another shortwave trough will hit the area today, this time with
stronger winds which will help vent rates to improve and be good to
excellent. Elevated fire weather conditions are likely this
afternoon across the eastern plains, where winds will exceed
critical threshold and temperatures will be above normal. Vent rates
will then trend down through mid week and be mostly poor by
Wednesday despite a warming trend that will take daytime
temperatures above normal areawide. Moisture advection Wednesday
night into Thursday ahead of a potent upper level trough will result
in a round of wetting precipitation that will progress east across
the state. The trough will move overhead Friday, bringing strong
winds and improved vent rates. A colder airmass will follow into the
weekend and vent rates will be mostly poor.

31

&&

.AVIATION...
06Z TAF CYCLE
Late tonight through Wednesday an upper level trough will pass
eastward along the CO/NM border. The system will produce scattered to
numerous snow showers across the northern mountains tonight and
Monday, with scattered to isolated activity across the northwest
plateau late tonight into early Wednesday morning. The Chama, Dulce
and Angel Fire areas will accumulate a few to 4 inches of snow, with
higher amounts in the Tusas Mountains. The upper trough will also
steer a strong jetstream over the state, while a surface trough
develops in the lee of the southern Rockies, causing strong winds to
develop on Monday in the mountains and also east of the central
mountain chain. The strong winds will weaken toward sunset.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  18  47  22 /  10   0   0   0
Dulce...........................  36  12  43  14 /  30   0   0   0
Cuba............................  40  19  45  21 /  10   0   0   0
Gallup..........................  45  13  52  18 /   0   0   0   0
El Morro........................  44  14  50  18 /   0   0   0   0
Grants..........................  47  12  53  17 /   0   0   0   0
Quemado.........................  48  21  54  22 /   0   0   0   0
Datil...........................  49  23  54  25 /   0   0   0   0
Glenwood........................  57  30  61  31 /   0   0   0   0
Chama...........................  31   8  38  12 /  60   5   0   0
Los Alamos......................  41  25  45  27 /  10   0   0   0
Pecos...........................  43  26  48  28 /   5   0   0   0
Cerro/Questa....................  34  13  40  18 /  20   0   0   0
Red River.......................  28  16  35  19 /  30   5   0   0
Angel Fire......................  30  12  37  15 /  20   5   0   0
Taos............................  37  11  43  17 /  10   0   0   0
Mora............................  43  24  51  28 /   0   0   0   0
Espanola........................  46  20  49  25 /  10   0   0   0
Santa Fe........................  43  24  47  26 /   5   0   0   0
Santa Fe Airport................  45  19  49  24 /   0   0   0   0
Albuquerque Foothills...........  49  28  51  32 /   0   0   0   0
Albuquerque Heights.............  51  26  53  31 /   0   0   0   0
Albuquerque Valley..............  54  23  55  28 /   0   0   0   0
Albuquerque West Mesa...........  52  26  54  28 /   0   0   0   0
Los Lunas.......................  55  20  56  25 /   0   0   0   0
Rio Rancho......................  51  26  53  28 /   0   0   0   0
Socorro.........................  59  27  60  29 /   0   0   0   0
Sandia Park/Cedar Crest.........  46  27  49  29 /   0   0   0   0
Tijeras.........................  47  26  51  29 /   0   0   0   0
Moriarty/Estancia...............  51  20  55  23 /   0   0   0   0
Clines Corners..................  47  24  52  28 /   0   0   0   0
Gran Quivira....................  50  28  54  30 /   0   0   0   0
Carrizozo.......................  55  32  59  35 /   0   0   0   0
Ruidoso.........................  53  34  58  36 /   0   0   0   0
Capulin.........................  48  22  57  26 /   0   0   0   0
Raton...........................  49  17  57  24 /   0   0   0   0
Springer........................  51  19  58  24 /   0   0   0   0
Las Vegas.......................  50  22  57  27 /   0   0   0   0
Clayton.........................  58  25  62  29 /   0   0   0   0
Roy.............................  54  23  59  28 /   0   0   0   0
Conchas.........................  60  29  65  31 /   0   0   0   0
Santa Rosa......................  59  28  64  32 /   0   0   0   0
Tucumcari.......................  63  30  67  34 /   0   0   0   0
Clovis..........................  64  30  66  32 /   0   0   0   0
Portales........................  65  29  67  33 /   0   0   0   0
Fort Sumner.....................  63  28  66  32 /   0   0   0   0
Roswell.........................  69  27  69  36 /   0   0   0   0
Picacho.........................  63  33  67  39 /   0   0   0   0
Elk.............................  62  32  65  38 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ212>215-223-226>234-239-240.

Winter Weather Advisory until 4 PM MST this afternoon for the
following zones... NMZ210.

&&
Hazardous weather outlook, Jan 12, 8:24 PM MST, 6 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
824 PM MST Sun Jan 12 2020

UPDATED FOR SNOW ACCUMULATION IN THE TUSAS MOUNTAINS LATE TONIGHT
THROUGH MONDAY AFTERNOON

NMZ201>241-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
824 PM MST Sun Jan 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

A disturbance will cross the northern mountains late tonight through
Monday with a few to several inches of snow accumulation. The Tusas
Mountains should wring out the most snow, where up to a half foot of
snow is expected near and above Chama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday, the heaviest snow accumulation in the Tusas Mountains will
occur on Monday morning. From mid day through the afternoon, strong
west and southwest winds are expected along and east of the central
mountain chain. Gusts around 50 mph are expected.

Both Gulf and Pacific moisture will move into the state Thursday and
Friday. An upper level disturbance combined with the moisture will
result in widespread rain and snow showers. Snow levels will be
around 6500 to 7500 feet. The Northern Mountains, in particular,
could pick up significant amounts of snow during the period.
Additionally, look for westerly winds to increase again on Friday.
Those with travel plans across northern and western New Mexico
Thursday and Friday may encounter winter driving conditions, while
high profile vehicles may have difficulty driving across the eastern
plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44/34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 8:09 PM MSTWinter Weather AdvisoryABQRio Arriba, Taos20 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.